Czechoslovak Mathematical Journal, first online, pp. 1-30


A unified analysis of elliptic problems with various boundary conditions and their approximation

Jérôme Droniou, Robert Eymard, Thierry Gallouët, Raphaèle Herbin

Received June 26, 2018.   Published online November 4, 2019.

Abstract:  We design an abstract setting for the approximation in Banach spaces of operators acting in duality. A typical example are the gradient and divergence operators in Lebesgue-Sobolev spaces on a bounded domain. We apply this abstract setting to the numerical approximation of Leray-Lions type problems, which include in particular linear diffusion. The main interest of the abstract setting is to provide a unified convergence analysis that simultaneously covers (i) all usual boundary conditions, (ii) several approximation methods. The considered approximations can be conforming (that is, the approximation functions can belong to the energy space relative to the problem) or not, and include classical as well as recent numerical schemes. Convergence results and error estimates are given. We finally briefly show how the abstract setting can also be applied to some models such as flows in fractured medium, elasticity equations and diffusion equations on manifolds.
Keywords:  elliptic problem; various boundary conditions; gradient discretisation method; Leray-Lions problem
Classification MSC:  65J05, 65N99, 47A58
DOI:  10.21136/CMJ.2019.0312-18

PDF available at:  Institute of Mathematics CAS

References:
[1] B. Andreianov, F. Boyer, F. Hubert: Besov regularity and new error estimates for finite volume approximations of the $p$-Laplacian. Numer. Math. 100 (2005), 565-592. DOI 10.1007/s00211-005-0591-8 | MR 2194585 | Zbl 1106.65098
[2] B. Andreianov, F. Boyer, F. Hubert: On the finite-volume approximation of regular solutions of the $p$-Laplacian. IMA J. Numer. Anal. 26 (2006), 472-502. DOI 10.1093/imanum/dri047 | MR 2241311 | Zbl 1113.65104
[3] B. Andreianov, F. Boyer, F. Hubert: Discrete Besov framework for finite volume approximation of the $p$-Laplacian on non-uniform Cartesian grids. ESAIM Proc. 18 (2007), 1-10. DOI 10.1051/proc:071801 | MR 2404891 | Zbl 1241.65089
[4] B. Andreianov, F. Boyer, F. Hubert: Discrete duality finite volume schemes for Leray-Lions-type elliptic problems on general 2D meshes. Numer. Methods Partial Differ. Equations 23 (2007), 145-195. DOI 10.1002/num.20170 | MR 2275464 | Zbl 1111.65101
[5] P. F. Antonietti, N. Bigoni, M. Verani: Mimetic finite difference approximation of quasilinear elliptic problems. Calcolo 52 (2015), 45-67. DOI 10.1007/s10092-014-0107-y | MR 3313588 | Zbl 1316.65092
[6] J. W. Barrett, W. B. Liu.: Finite element approximation of the $p$-Laplacian. Math. Comput. 61 (1993), 523-537. DOI 10.2307/2153239 | MR 1192966 | Zbl 0791.65084
[7] J. W. Barrett, W. B. Liu: Finite element approximation of the parabolic $p$-Laplacian. SIAM J. Numer. Anal. 31 (1994), 413-428. DOI 10.1137/0731022 | MR 1276708 | Zbl 0805.65097
[8] J. W. Barrett, W. B. Liu: Quasi-norm error bounds for the finite element approximation of a non-Newtonian flow. Numer. Math. 68 (1994), 437-456. DOI 10.1007/s002110050071 | MR 1301740 | Zbl 0811.76036
[9] A. Beurling, A. E. Livingston: A theorem on duality mappings in Banach spaces. Ark. Mat. 4 (1962), 405-411. DOI 10.1007/BF02591622 | MR 0145320 | Zbl 0105.09301
[10] K. Brenner, M. Groza, C. Guichard, G. Lebeau, R. Masson: Gradient discretization of hybrid dimensional Darcy flows in fractured porous media. Numer. Math. 134 (2016), 569-609. DOI 10.1007/s00211-015-0782-x | MR 3555349 | Zbl 1358.76069
[11] H. Brezis: Functional Analysis, Sobolev Spaces and Partial Differential Equations. Universitext, Springer, New York (2011). DOI 10.1007/978-0-387-70914-7 | MR 2759829 | Zbl 1220.46002
[12] F. E. Browder: On a theorem of Beurling and Livingston. Can. J. Math. 17 (1965), 367-372. DOI 10.4153/CJM-1965-037-2 | MR 0176320 | Zbl 0132.10602
[13] F. E. Browder, D. G. de Figueiredo: $J$-monotone nonlinear operators in Banach spaces. Djairo G. de Figueiredo. Selected Papers (D. G. Costa, eds.). Springer, Cham (2013), 1-9. DOI 10.1007/978-3-319-02856-9_1 | MR 3223088 | Zbl 1285.01003
[14] E. Burman, A. Ern: Discontinuous Galerkin approximation with discrete variational principle for the nonlinear Laplacian. C. R. Math. Acad. Sci. Paris 346 (2008), 1013-1016. DOI 10.1016/j.crma.2008.07.005 | MR 2449647 | Zbl 1152.65073
[15] P. G. Ciarlet, P. Ciarlet, Jr.: Another approach to linearized elasticity and a new proof of Korn's inequality. Math. Models Methods Appl. Sci. 15 (2005), 259-271. DOI 10.1142/S0218202505000352 | MR 2119999 | Zbl 1084.74006
[16] K. Deimling: Nonlinear Functional Analysis. Springer, Berlin (1985). DOI 10.1007/978-3-662-00547-7 | MR 0787404 | Zbl 0559.47040
[17] D. A. Di Pietro, J. Droniou: A hybrid high-order method for Leray-Lions elliptic equations on general meshes. Math. Comput. 86 (2017), 2159-2191. DOI 10.1090/mcom/3180 | MR 3647954 | Zbl 1364.65224
[18] J. Droniou: Finite volume schemes for fully non-linear elliptic equations in divergence form. ESAIM Math. Model. Numer. Anal. 40 (2006), 1069-1100. DOI 10.1051/m2an:2007001 | MR 2297105 | Zbl 1117.65154
[19] J. Droniou, R. Eymard, T. Gallouët, C. Guichard, R. Herbin: The Gradient Discretisation Method. Mathematics & Applications 82, Springer, Cham (2018). DOI 10.1007/978-3-319-79042-8 | MR R3898702 | Zbl 06897811
[20] R. Eymard, T. Gallouët, R. Herbin: Cell centred discretisation of non linear elliptic problems on general multidimensional polyhedral grids. J. Numer. Math. 17 (2009), 173-193. DOI 10.1515/JNUM.2009.010 | MR 2573566 | Zbl 1179.65138
[21] R. Eymard, C. Guichard: Discontinuous Galerkin gradient discretisations for the approximation of second-order differential operators in divergence form. Comput. Appl. Math. 37 (2018), 4023-4054. DOI 10.1007/s40314-017-0558-2 | MR 3848524 | Zbl 1402.65156
[22] L. L. Glazyrina, M. F. Pavlova: On an approximate solution method for the problem of surface and groundwater combined movement with exact approximation on the section line. Uch. Zap. Kazan. Univ., Ser. Fiz.-Mat. Nauki 158 (2016), 482-499. (In Russian.) MR 3659692
[23] R. Glowinski, J. Rappaz: Approximation of a nonlinear elliptic problem arising in a non-Newtonian fluid flow model in glaciology. M2AN Math. Model. Numer. Anal. 37 (2003), 175-186. DOI 10.1051/m2an:2003012 | MR 1972657 | Zbl 1046.76002
[24] T. Kato: Introduction to the theory of operators in Banach spaces. Perturbation Theory for Linear Operators. Classics in Mathematics, Springer, Berlin (1995), 126-188. DOI 978-3-642-66282-9_3 | MR 1335452 | Zbl 0836.47009
[25] J. Leray, J.-L. Lions: Quelques résultats de Višik sur les problèmes elliptiques non linéaires par les méthodes de Minty-Browder. Bull. Soc. Math. Fr. 93 (1965), 97-107. (In French.) DOI 10.24033/bsmf.1617 | MR 0194733 | Zbl 0132.10502
[26] J. Lindenstrauss: On nonseparable reflexive Banach spaces. Bull. Am. Math. Soc. 72 (1966), 967-970. DOI 10.1090/S0002-9904-1966-11606-3 | MR 0205040 | Zbl 0156.36403
[27] W. B. Liu, J. W. Barrett: A further remark on the regularity of the solutions of the $p$-Laplacian and its applications to their finite element approximation. Nonlinear Anal., Theory Methods Appl. 21 (1993), 379-387. DOI 10.1016/0362-546X(93)90081-3 | MR 1237129 | Zbl 0856.35017
[28] W. B. Liu, J. W. Barrett: A remark on the regularity of the solutions of the $p$-Laplacian and its application to their finite element approximation. J. Math. Anal. Appl. 178 (1993), 470-487. DOI 10.1006/jmaa.1993.1319 | MR 1238889 | Zbl 0799.35085
[29] G. J. Minty: On a "monotonicity" method for the solution of nonlinear equations in Banach spaces. Proc. Natl. Acad. Sci. USA 50 (1963), 1038-1041. DOI 10.1073/pnas.50.6.1038 | MR 0162159 | Zbl 0124.07303

Affiliations:   Jérôme Droniou, School of Mathematical Sciences, Monash University, 14 Rainforest Walk, Clayton campus, Melbourne, Australia, e-mail: jerome.droniou@monash.edu; Robert Eymard (corresponding author), Université Paris-Est, Laboratoire d'Analyse et de Mathématiques Appliquées, UPEM, UPEC, CNRS, Bâtiment Copernic  5, boulevard Descartes, 77454 Marne-la-Vallée, Cedex 2, France, e-mail: Robert.Eymard@u-pem.fr; Thierry Gallouët, Raphaèle Herbin, Institut de Mathématiques de Marseille, Aix-Marseille Université, Ecole Centrale de Marseille, CNRS, Marseille, France, e-mail: thierry.gallouet@univ-amu.fr, raphaele.herbin@univ-amu.fr


 
PDF available at: